Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Attempted suicide with large amount of tramadol. Got consciousness but had cardiac arrest. Now has lack of memory

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 88 Questions
My boyfriend was admitted 7 days ago as a result of a suicide attempt. He ingested large amounts of tramadol, "tranquilizers", and surprisinglingy, according to the toxicology report PCP. He was found unconscious, breathing, but later able to answer questions in the ER. He did have a cardiac arrest in the ICU (on day 1 due to high potassium?) , recusitated with CPR (no shock) was intubated and kept under IV sedation with fentanyl and profolol. He was maintained under sedation and intubation until his kidney functions improved. It was determined that he had a right brain stroke (most likely prior to admission (on day 1 or 2)- he may have been "out for greater than 12 hours post suicide attempt).

Today, he was extubated and taken off of sedation. I found him in a "child like state", unable to remember me his girlfriend of 7+ years with no memory of a significant degree. He was very confused. He could recall his parents names and his `15 yr old son's name.
My understanding is that profolol and fentanyl (used for the sedation) have few effects post sedation. My question is simple: is his child like state and lack of memory related to his long term sedation (7 days) or the result of his stroke?
Note, eeg studies on day 3 showed no significant results. Today is Day 7 post suicide attempt. Please advise.c
Posted Sat, 5 Oct 2013 in Brain and Spine
Answered by Dr. Simmi Kumari 1 hour later
Brief Answer:
Most probably consequence of stroke

Detailed Answer:
From your history, what I could gather is that he is confused and not able to identify you after recovery but is able to tell about his parents and his child.

It seems he has developed some problem of memory disturbance. Now to answer for your question why you and not people from past and is it due to stroke or sedation, I will go one by one.

When people have memory loss following any type of brain insult, it is usually retrograde. It means that more recent things first and remote things last. So due to damage of brain patient will forget things recently learned more compared to those which he learned earlier. As you are more recent in his life compared to those people , he may not be able to recall about you.

On the other hand, about your concern about the cause, it appears most probably due to stroke. As amnesia (memory loss) is inevitable after it.

Although it is common to have amnesia post stroke it is usually not permanent. There are always chances of recovery, which can be complete or partial.

Drugs do not have any relation to his memory impairment. So to conclude, they can increase chance of delirium in a patient but can not cause such a significant level of memory loss.

I hope I have answered your doubt as per your satisfaction. For any more assistance you can always contact again
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor